2255 Ygnacio Valley Rd., Suite B-1 Walnut Creek, CA
1200 Central Blvd. Suite D Brentwood, CA 94513

Saturday Appointments Available Call For Scheduling!

Call Us 925.945.7005

Some Over-the-Counter Acne Treatments Can Cause Serious Allergic Reactions

  • You are here :

Some Over-the-Counter Acne Treatments Can Cause Serious Allergic Reactions

Some Over-the-Counter Acne Treatments Can Cause Serious Allergic Reactions

The U.S. Food and Drug Administration recently released the following safety announcement related to certain over-the-counter topical acne treatments:

Safety Announcement:
“The U.S. Food and Drug Administration (FDA) is warning that certain over-the-counter (OTC) topical acne products can cause rare but serious and potentially life-threatening allergic reactions or severe irritation. Consumers should stop using their topical acne product and seek emergency medical attention immediately if they experience hypersensitivity reactions such as throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips, or tongue. Consumers should also stop using the product if they develop hives or itching.”

According to an article recently published on DermatologyTimes.ModernMedicine.com, Over-the-counter acne medications have been available to consumers for decades, and the FDA’s recent safety announcement is the result of information compiled between the years 1969 and 2013. While there have only been 131 reports of serious allergic reactions to such medications during that lengthy period of time, and no reported deaths, some individuals did have severe reactions. As a result, the FDA has requested that manufacturers of over-the-counter acne medications print more detailed advisories on their products labels – explaining to users how to identify possible allergic reactions to the medication.

Allergic reactions to over-the-counter acne medications can vary from user to user. For example, some experience skin dryness or peeling in the area where the product was applied. Others suffer from slight swelling, redness, or burning. These reactions are common and considered to be local skin irritations and are not viewed as life-threatening. What is especially concerning to the FDA, dermatologists, and others in the medical community are situations in which product users develop difficulty breathing and have other serious reactions that are critical enough to land them in the hospital.

Because over-the-counter acne products are so common and are available in so many varieties (e.g. facial washes, gels, lotions, etc…), it’s important that users have access to warning labels that fully explain possible associated allergic reactions. If users develop a serious allergic reaction – within minutes, hours, or even days of using the product – they should have easy access to information on how to identify it. This can be accomplished by manufacturers’ adding additional details and information on product labels.

Over-the-counter acne treatments can be highly effective for individuals with varying degrees of acne. Given the sheer numbers of people who utilize such products as compared to the number of people who have experienced serious allergic reactions to them, there is no reason for users to stop using such products if they have not experienced problems in the past. However, new users should follow manufacturers’ directions on how to test acne treatment medication on small areas of the skin prior to using it on larger areas.

It’s a good idea to seek the advice of your dermatologist before using any medication – including the over-the-counter type. There may be certain products that your physician believes will work best for your specific type of skin and condition. If you have any questions about how over-the-counter acne mediations work, please schedule an appointment with Walnut Creek Skin & Laser today!

Walnut Creek Skin and Laser uses the latest technologies and products available.